Alert archive / California / Wind Advisories in 2024

Wind Advisory 10, NWS San Francisco Bay Area, CA

November 5, 2024Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Nov 5, 2024, 12:44 AM PST for Napa County, Sonoma County, California. It took effect at Nov 5, 2024, 4:00 PM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2024, 12:44 AM PST (08:44 UTC)
In effect from
Nov 5, 2024, 4:00 PM PST
Expired
Nov 6, 2024, 3:00 PM PST
In force
23 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 83 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS76 KMTR 050844
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1244 AM PST Tue Nov 5 2024

CAZ504-052300-
/O.NEW.KMTR.WI.Y.0010.241106T0000Z-241106T2300Z/
North Bay Interior Mountains-
1244 AM PST Tue Nov 5 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 PM PST 
WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected, 
  locally higher gusts up to 70 mph above 2,500 feet.

* WHERE...North Bay Interior Mountains.

* WHEN...From 4 PM this afternoon to 3 PM PST Wednesday.

* IMPACTS...Strong winds may move loose debris, result in minor 
  damage property, and cause sporadic power outages. Travel could 
  become difficult, especially for high profile vehicles. Gusty 
  winds will blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.

* ADDITIONAL DETAILS...These are dry, offshore winds that will 
  increase fire danger. A Red Flag Warning is in effect from 11 AM 
  Tuesday through 7 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles such as tractor trailers or RVs. Use extra caution.

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

&&

$$

Sarment
4 follow-up statements
850 
WWUS76 KMTR 051921
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1121 AM PST Tue Nov 5 2024

CAZ504-060330-
/O.CON.KMTR.WI.Y.0010.241106T0000Z-241106T2300Z/
North Bay Interior Mountains-
1121 AM PST Tue Nov 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 PM 
PST WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected, 
  locally higher gusts up to 70 mph above 2,500 feet.

* WHERE...North Bay Interior Mountains.

* WHEN...From 4 PM this afternoon to 3 PM PST Wednesday.

* IMPACTS...Strong winds may move loose debris, result in minor 
  damage property, and cause sporadic power outages. Travel could 
  become difficult, especially for high profile vehicles. Gusty 
  winds will blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.

* ADDITIONAL DETAILS...These are dry, offshore winds that will 
  increase regional fire weather threat. A Red Flag Warning is in 
  effect from 11 AM Tuesday through 7 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles such as tractor trailers or RVs. Use extra caution.

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

&&

$$

Kennedy
439 
WWUS76 KMTR 060303
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
703 PM PST Tue Nov 5 2024

CAZ504-061400-
/O.CON.KMTR.WI.Y.0010.000000T0000Z-241106T2300Z/
North Bay Interior Mountains-
703 PM PST Tue Nov 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected, 
  locally higher gusts up to 70 mph above 2,500 feet.

* WHERE...North Bay Interior Mountains.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Strong winds may move loose debris, result in minor 
  damage property, and cause sporadic power outages. Travel could 
  become difficult, especially for high profile vehicles. Gusty 
  winds will blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.

* ADDITIONAL DETAILS...These are dry, offshore winds that will 
  increase regional fire weather threat. A Red Flag Warning is 
  in effect through 7 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles such as tractor trailers or RVs. Use extra caution.

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

&&

$$

Flynn
464 
WWUS76 KMTR 061319
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
519 AM PST Wed Nov 6 2024

CAZ504-062300-
/O.CON.KMTR.WI.Y.0010.000000T0000Z-241106T2300Z/
North Bay Interior Mountains-
519 AM PST Wed Nov 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected, 
  locally higher gusts up to 70 mph above 2,500 feet.

* WHERE...North Bay Interior Mountains.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong winds may move loose debris, result in minor 
  damage property, and cause sporadic power outages. Travel could 
  become difficult, especially for high profile vehicles. Gusty 
  winds will blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.

* ADDITIONAL DETAILS...These are dry, offshore winds that will 
  increase regional fire weather threat. A Red Flag Warning is in 
  effect through 7 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles such as tractor trailers or RVs. Use extra caution.

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

&&

$$

Sarment
045 
WWUS76 KMTR 062301
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
301 PM PST Wed Nov 6 2024

CAZ504-070015-
/O.EXP.KMTR.WI.Y.0010.000000T0000Z-241106T2300Z/
North Bay Interior Mountains-
301 PM PST Wed Nov 6 2024

...WIND ADVISORY HAS EXPIRED...

Wind gusts are diminishing below advisory criteria. Thus, the Wind 
Advisory has been allowed to expire.

$$

DialH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Nov 4, 9:38 PM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 4, 9:38 PM PST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
938 PM PST Mon Nov 4 2024

...New SYNOPSIS, UPDATE, AVIATION, MARINE...

.SYNOPSIS...
Issued at 758 PM PST Mon Nov 4 2024

Strengthening offshore winds and critically dry conditions develop
Tuesday morning lasting into Thursday morning. A Red Flag Warning
is in effect beginning 11 AM Tuesday and lasting to 7 am Thursday.

&&

.UPDATE...
Issued at 938 PM PST Mon Nov 4 2024

Satellite shows a few cirrus clouds over northernmost California
and an area of low clouds over the coastal waters moving mainly
southward otherwise the sky is clear. A few high elevation locations
such as Mt Tam, Mt Diablo, Mt Umunhum report 15 to 25 mph winds
otherwise winds are less than 15 mph across the forecast area
this evening. Almost a couple dozen locations report relative
humidities as low as 20-30% otherwise humidities are generally
higher. Overall surface pressure gradients vary from light to
moderate to locally strong (northerly) offshore at the moment,
WMC-SFO is 0.6 mb, ACV-SFO 5.3 mb and UKI-STS 2.0 mb.

The Red Flag Warning (WMO header WWUS86) begins 11 am Tuesday and
continues to 7 am Thursday. Strong low end double digit offshore
pressure gradients (~ 10 mb) ACV-SFO and (~ 14 mb) WMC-SFO are
forecast to develop by later Tuesday, Tuesday night and Wednesday
morning. This will result in strengthening offshore winds and
critically dry conditions developing Tuesday lasting into Thursday
morning. Forecast models also indicate 850 mb cold air advection
will take place within our forecast area Tuesday night and
Wednesday with some offset warming due to downsloping. Daytime
temperatures will push approx 5 to 10 degrees above early November
normal highs, the dry air and where surface wind decoupling takes
place at night will allow temperatures to cool near early November
normal lows. Because of the cold air advection this is a pattern
where a low level temperature inversion is mainly absent.

The 500 mb flow entering the western and central CONUS temporarily
amplifies, the polar jet stream is anticylonic while moving
through a long wave ridge, the imbalanced wind flow temporarily
enhancing and digging the trough southwestward. Newly arriving
guidance still suggests the synoptic pattern will deamplify later
this week due to a strong zonal jet upstream over the Pacific and
eventually the subtropical jet stream merges with the polar jet
stream at the base of the aforementioned downstream trough.

Will also need to keep a watch over how much dry air that reaches
SoCal and reaches northward into our southern forecast zones by late
Wed night/Thu morning and lingering Thu night/Fri morning. Lows
nearing the freezing point are showing up in recent forecast
guidance just outside but bookending our forecast area i.e. Ukiah
and Paso Robles. Interior locations may have freezing temperatures
reaching the upper 20s to lower 30s early Thursday morning and Friday
morning.

Newly arriving global model output still shows the polar jet stream
across the Pacific breaking through to the east late this week which
if it verifies increases the likelihood of wet weather returning by
early next week.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 238 PM PST Mon Nov 4 2024

Gusty offshore winds continue today, particularly across the higher
elevations, as ridging builds over the Pacific Northwest and
troughing continues over desert Southwest. While peak gusts have
largely stayed between 20 to 30 mph, higher gusts remain possible
across higher terrain and along ridgetops. For example, at 12:40AM
Mount St. Helena reported a maximum gust of 65 mph and the Diablo-
Blackhawk PGE station gusts peaked at 42 mph at 12:10AM. Winds look
to weaken late across most areas this afternoon through early
Tuesday morning as the first upper level trough exits the Desert
Southwest and upper level ridging spreads into the Intermountain
West. HRRR KSFO-KWMC pressure gradient guidance suggests that a
weakly positive gradient (+1-2 hPa) will continue through this
evening and into early tomorrow morning, supporting relatively light
winds across the lower elevations before the pressure gradient
reverses Tuesday. While, in comparison to the Tuesday to Thursday
wind event, this initial burst of offshore winds is weaker and
shorter lived in duration it still serves to decrease fuel moisture
(i.e. dry out) of the smaller, finer fuels (grasses, shrubs, etc.).
This will essentially prime the environment for critical fire
weather concerns Tuesday through Thursday.

Beginning mid to late Tuesday, the ridge is expected to
retrograde back over the Pacific Northwest as a second upper level
low pressure system digs into the Intermountain West. As this trough
strengthens, it will become sharper and more positively oriented
over the Desert Southwest. This will allow for the development of
widespread, strong offshore winds between 20 to 30 mph and gusts up
to 50 mph. At the same time, drier conditions return across the Bay
Area and Central Coast with relative humidity values as low as 13%
possible. A Red Flag Warning will go into effect for the majority of
the Bay Area and Central Coast at 11AM Tuesday through 7AM Thursday
due to a combination of strong offshore winds and critically dry
conditions. Residents should not engage in any activities that may
result in the development of wildfires as this setup will allow for
the rapid growth and spread of any fires that do develop. Any
remaining holiday decorations or loose furniture/outdoor items
should be taken down and brought inside today in advance of
tomorrow's gusty winds.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 238 PM PST Mon Nov 4 2024

Strong offshore winds will peak Tuesday evening through Wednesday
morning with widespread gusts up to 55 mph and gusts in exceedance
of 55 mph possible across ridgetops. The GFS KSFO-KWMC pressure
gradient supports this timeline as the negative pressure gradient
strengthens to -5 hPa by 4/5PM and eventually reaches -10 hPa to -14
hPa overnight Tuesday into Wednesday. The strongest gusts are likely
to develop across the interior North Bay Mountains, developing first
across eastern Napa County during the evening and gradually
spreading into western Napa/eastern Sonoma county by late
evening/overnight. While higher gusts look to remain within areas of
elevated terrain, we cannot rule out the possibility of stronger
gusts, particularly in the North Bay, mixing down into the valleys.
Critically dry overnight and daytime conditions will persist through
mid to late week before overnight conditions start to improve
Thursday into Friday. Increased nocturnal drying is possible
overnight Tuesday and Wednesday across mountain ridgetops which may
result in relative humidities dropping into the single digits. This
would result in particularly dangerous fire conditions across the
ridgetops as any fires that develop there would be able to burn
overnight. While the Red Flag Warning is in effect conditions will
be prime for rapid, uncontrollable fire spread and, as such, any and
all activities that may result in wildfire development should be
immediately halted.

That being said, we start to see some improvements overnight
Wednesday into Thursday as winds start to weaken. By Thursday
morning, offshore winds will drop off more rapidly with the Red Flag
Warning currently set to expire at 7AM that morning. It is worth
noting, however, that while winds drop off and overnight humidity
recoveries start to improve that night, daytime conditions will
remain dry heading into the weekend. Late this weekend into early
next week, temperatures will cool down to near normal to slightly
below average and precipitation chances start to increase. Long
range GFS guidance indicates we may see our next chance for rain by
early next week but, as this is over a week out, we'll have to see
how the forecast evolves between now and then.

&&

.AVIATION...
(06Z TAFS)
Issued at 912 PM PST Mon Nov 4 2024

High confidence VFR continues with MVFR haze continuing over KHAF.
Expect conditions to improve to VFR by 16-18Z Tuesday morning, but
confidence is low to moderate. Otherwise, VFR will prevail for the
remaining terminals. Mostly light winds with some terminals still
experiencing breezy N/NW winds. Winds will rebuild by Tuesday
afternoon to breezy and will be predomintely N/NW. Low level wind
shear is possible for the North Bay, East Bay, and SF Bay terminals
Tuesday night.

Vicinity of SFO...VFR will prevail through the TAF period. Winds
remain W/NW and breezy but should diminish near 07-08Z. Confidence
is low to moderate, as some models show winds remaining moderate to
breezy through the TAF period. Higher confidence that winds will
build to breezy starting Tuesday afternoon, with a chance of LLWS by
Tuesday night.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...high confidence that VFR will prevail
through the TAF period. Light winds will rebuild by Tuesday
afternoon to moderate.

&&

.MARINE...
(Tonight through next Saturday)
Issued at 841 PM PST Mon Nov 4 2024

High pressure over the eastern Pacific will continue to move
towards our coastal waters over the next couple days. The gradient
between this system and a low pressure trough over California
will support strong NNW winds with gale force gusts across the
majority of the exposed marine zones through Wednesday. While the
winds will remain strong, the long period NW swell will gradually
abate over the next 24 hours, allowing the significant wave
heights to abate from very rough to rough. By late week, wave
heights start to become relatively calm.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 11 AM Tuesday to 7 AM PST Thursday for
     CAZ006-502>504-506-508>510-512>515-517-518-529.

PZ...Gale Warning until 9 AM PST Tuesday for Pt Arena to Pt Reyes 0-
     10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 3 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 0-10 nm.

     Small Craft Advisory until 3 PM PST Tuesday for Pt Pinos to Pt
     Piedras Blancas 0-10 nm.

     Gale Warning until 3 AM PST Wednesday for Pigeon Pt to Pt Pinos
     10-60 NM-Pt Arena to Pt Reyes 10-60 NM.

&&

UPDATE...Canepa
SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...SO
MARINE...SO

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.